Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Can a general anesthesia cause diarrhea?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 10909 Questions
Can a general anesthesia cause diarrhea?
Can rehydrating after dehydration with XXXXXXX saline cause diarrhea with a patient who has had a colectomy with rectal anastomosis?
Posted Fri, 8 Mar 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 19 minutes later
Hi, thanks for using healthcare magic

There are different anaesthetic agents that can be used. The most common side effects of any of them are sore throat, nausea and vomiting, drowsiness. Diarrhoea is not a known side effect of anaesthesia though everyone can possibly react to drugs differently.

In terms of the saline, it would be injected into the veins and would not pass through the gastrointestinal tract so should not affect GI function. If oral rehydrating agents were used then increased frequency of stool could occur because of the shorter intestine but not with IV fluids, they go straight to increase the blood volume.

Diarrhoea is most commonly caused by a viral or bacterial pathogen that has affected the gastrointestinal tract.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor